Illinois, 2008

Flash Flood in Illinois, June 25, 2008

June 25, 2008 · NWS LSX · 1 event in 1 county or zone

triggering showers and thunderstorms. Some of the storms caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front lifted northward through the region...triggering showers and thunderstorms. Some of the storms caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 3:40 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 25, 3:40 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT WED JUN 25 2008

.DISCUSSION...
/330 AM CDT WED JUN 25 2008/
Q-STATIONARY FRONT DRAPED ACROSS MISSOURI ALONG WITH STRONG
NOCTURNAL LOW LEVEL JET HAS TOUCHED OFF A HEAVY RAIN PRODUCING
MCS. THE HEAVIEST RAIN HAS BEEN FALLING ACROSS NORTH CENTRAL AND
CENTRAL MISSOURI...JUST OUTSIDE OUR CWFA. HOWEVER...RADAR
ESTIMATES OF 2-3 INCHES OF RAIN AT THIS TIME WITH MORE ON THE WAY
ACROSS KNOX...LEWIS...MARION...SHELBY...AND ADAMS COUNTIES. HAVE
THEREFORE DECIDED TO CONTINUE THE FLASH FLOOD WATCH THROUGH NOON
TODAY. IT STILL LOOKS...BASED ON RADAR TRENDS...LIKE THE SOUTHERN
EXTENT OF THE HEAVY RAIN WILL FALL WITHIN THE WATCH AREA THIS
MORNING SO DID NOT EXPAND THE AREA AT THIS TIME.

OUTFLOW BOUNDARY FROM THIS MORNINGS MCS WILL LIKELY BE HANGING
AROUND THE CWFA THIS AFTERNOON. THIS BOUNDARY WOULD PROVIDE A GOOD
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. RUC IS FORECASTING
MLCAPES GREATER THAN 1600 J/KG AND MUCAPES GREATER THAN 4000
JOULES BY 18Z. THIS IS OBVIOUSLY MORE THAN ENOUGH ENERGY FOR
THUNDERSTORMS TO REDEVELOP. NOT SURE THOUGH WHAT THE COVERAGE WILL
BE THIS AFTERNOON SO MAINLY KEPT JUST CHANCES GOING.

THE SURFACE BOUNDARY MOVES FURTHER NORTH INTO IOWA TONIGHT AND
APPEARS TO TAKE THE THREAT FOR HEAVY RAIN WITH IT AT LEAST THROUGH
FRIDAY MORNING. THERES STILL THE CHANCE THAT WELL SEE SOME SCATTERED
THUNDERSTORMS...BUT ORGANIZED MCS ACTIVITY SHOULD STAY NORTH OF
THE CWFA WHERE THE LOW LEVEL JET MOVES OVERTOP OF THE BOUNDARY AND
INTERACTS WITH SEVERAL PASSING SHORTWAVES. UNFORTUNATELY THIS
MEANS MORE WATER IN THE MISSISSIPPI RIVER SYSTEM. NOT SURE YET HOW
THIS WILL IMPACT RIVER FORECASTS...WHETHER THE RIVER WILL RISE
AGAIN...OR IF IT WILL JUST DELAY THE PREVIOUSLY FORECASTED FALL.
EITHER WAY THIS IS NOT GOOD NEWS.

THE NEXT SHOT FOR HEAVY RAINFALL LOOKS TO BE FRIDAY NIGHT AND
SATURDAY AS A SLOW MOVING COLD FRONT MOVES SOUTHEAST ACROSS
MISSOURI AND ILLINOIS. HPC GUIDANCE PRINTED OUT OVER AN INCH OF
QPF ACROSS THE AREA FRIDAY NIGHT. DID NOT GO THAT HIGH IN MY QPF
FORECAST YET AS THERE IS STILL A LOT OF UNCERTAINTY IN THE QPF
FORECAST OUT THAT FAR...THOUGH THIS IS OBVIOUSLY A POSSIBILITY THAT
WILL HAVE TO BE WATCHED CLOSELY OVER THE NEXT COUPLE OF DAYS.

CARNEY

&&

.AVIATION...
/1051 PM CDT TUE JUN 24 2008/
FOR THE 06Z TAFS...SCT TSRA CONT TO DVLP N OF A WRMFNT CURRENTLY
EXTDG FM NR MCI SE TO NR STL...AND ALSO AHD OF AN MCV MOVG SLOWLY
EWD THRU S CNTRL IA. THE SWLY LLJ IS FCST TO FOCUS BOTH LOW LVL
TEMPERATURE AND MOISTURE ADVCTN TO NERN MO LT TGT. LOOKING AT LATEST
RADAR TRENDS WILL INCLUDE PREVAILING TSRA IN UIN OR AT LEAST A
TEMPO GRP OF TSRA IN UIN TIL AT LEAST 08Z WED. IT APRS THAT THE
TSRA OVER NRN MO WILL REMAIN N OF COU..STL AND SUS LT TGT. THE
BEST THREAT OF CONVECTION SHOULD SHIFT NWD ON WED AS THE WRMFNT IS
FCST TO MOVE NWD THRU NRN MO LT TGT AND INTO IA ON WED. OUTSIDE OF
THE STORMS THERE SHOULD BE HI LVL CONVECTIVE DEBRIS CLOUDINESS
ALONG WITH SOME WAA MID LVL CLOUDINESS AS WELL. WITH THE WRMFNT
LIFTING NWD THE SELY SFC WNDS AT THE TAF SITES WILL GRADUALLY VEER
ARND TO A SLY DIRECTION LT TGT THEN TO A SWLY DIRECTION ON WED.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR KNOX-LEWIS-MARION-
     MONROE-RALLS-SHELBY.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR LINCOLN.

IL...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ADAMS IL-BROWN IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:50 PM CST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT TUE JUN 24 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
350 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT WITH BEST CHANCES ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE WEATHER WILL
BE POSSIBLE OVER SOUTHERN MISSOURI THIS EVENING DUE TO OUTFLOW
BOUNDARY FROM EARLIER ACTIVITY AND A VERY UNSTABLE AIR MASS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE 70 WEDNESDAY
AND WEDNESDAY NIGHT...WITH ANOTHER CHANCE FOR STORMS THURSDAY
NIGHT THROUGH SATURDAY. SOME OF THE STORMS COULD BE SEVERE NORTH
OF INTERSTATE 70 THURSDAY NIGHT.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS THE
AREA IF STRONG THUNDERSTORMS DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Jun 25, 3:57 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1013 AM     TSTM WND GST     6 S COLUMBIA            38.87N  92.33W
06/24/2008  E50 MPH          BOONE              MO   TRAINED SPOTTER

            HEAVY RAINFALL AND GUSTY WINDS ALONG THE LEADING EDGE
            OF THE STORM. ESTIMATED WINDS OF 50 MPH

1230 PM     LIGHTNING        ST. CHARLES             38.79N  90.52W
06/24/2008                   ST. CHARLES        MO   EMERGENCY MNGR

            *** 1 INJ *** 26 YEAR OLD MALE STRUCK AT DEERFIELD
            MOBILE HOME PARK. REVIVED ON THE SCENE BY PARAMEDICS AND
            TAKEN TO HOSPITAL.

0656 PM     HAIL             6 SE HARRISBURG         39.08N  92.38W
06/24/2008  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

0716 PM     HAIL             6 S HARRISBURG          39.06N  92.46W
06/24/2008  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

0722 PM     HAIL             10 N COLUMBIA           39.10N  92.33W
06/24/2008  M0.88 INCH       BOONE              MO   TRAINED SPOTTER

0736 PM     TSTM WND GST     STURGEON                39.23N  92.28W
06/24/2008  E55 MPH          BOONE              MO   TRAINED SPOTTER

            SPOTTER REPORTED STREET FLOODING IN STURGEON.

0742 PM     TSTM WND GST     COLUMBIA                38.95N  92.33W
06/24/2008  E60 MPH          BOONE              MO   TRAINED SPOTTER

            SPOTTER REPORTED FLYING DEBRIS ASSOCIATED WITH THE WIND

0820 PM     TORNADO          5 E MEXICO              39.17N  91.78W
06/24/2008                   AUDRAIN            MO   AMATEUR RADIO

            UNCONFIRMED TORNADO TOUCHDOWN.

&&

EVENT NUMBER 00538 00539 00540 00541 00542 00544 00543 00546

FGLASS
Local storm report, Jun 25, 4:03 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 AM CDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLOOD            3 SE NOVELTY            39.98N  92.17W
06/25/2008                   KNOX               MO   LAW ENFORCEMENT

            HIGHWAY 151 WAS CLOSED SOUTH OF HIGHWAY 156 DUE TO HIGH
            WATER

&&

EVENT NUMBER 00548

FGLASS
Local storm report, Jun 25, 4:04 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 AM CDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLOOD            5 E LEONARD             39.90N  92.09W
06/25/2008                   SHELBY             MO   LAW ENFORCEMENT

            ROUTE M CLOSED JUST WEST OF ROUTE BB DUE TO HIGH WATER

&&

EVENT NUMBER 00549

FGLASS
Local storm report, Jun 25, 4:07 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 AM CDT WED JUN 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLOOD            5 E MONTICELLO          40.12N  91.62W
06/25/2008                   LEWIS              MO   LAW ENFORCEMENT

            HIGHWAY 16 BETWEEN MONTICELLO AND CANTON WAS WATER
            COVERED TO AN UNKNOW DEPTH NEAR THE OLD AIRPORT

&&

EVENT NUMBER 00550

FGLASS

The radar

The Lincoln radar (KILX), 152 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
June 25, 4:58 AM CST to 11:00 AM CST
Where
Adams County, 2 mi NE of Bigneck to 2.84 mi NW of Camp Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.149, -91.121

Slow moving thunderstorms dumped up to 4 inches of rain over portions of Adams county. Law enforcement reported that Illinois Route 61 east of Illinois Route 336 had water flowing over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119920.